Could Viagra Cause Hearing Loss?

A new study suggests that Viagra could increase the risk of hearing loss, potentially creating a dilemma for men with erectile dysfunction. As if they didn't have enough to deal with.

According to Reuters, studied men over 40 who were taking Viagra or related erectile dysfunction drugs. They found that these men were twice as likely to experience loss of hearing as those who weren't on the medications. Dr. James E. Saunders, an ear doctor not involved in the study, told Reuters, "Before the current paper the focus has always been on sudden hearing loss. This study suggests that maybe there are small incremental changes that occur over time."

Saunders noted that the data were based on self-reported hearing loss, rather than actual hearing tests, which could be a limitation. The findings also don't prove that Viagra and other ED drugs cause hearing problems — although the researchers controlled for some deafness risk factors, it's still possible that other confounding variables were involved. Still, Saunders says he'd tell patients with hearing problems not to take Viagra. He adds that men who now must weigh hearing risks against the desire for more satisfying sex life face a "difficult decision."

Could Viagra Cause Hearing Loss?S

In the US, Viagra and related medications already carry a "black box" warning about hearing loss. Now British researchers want UK customers to get the same warning. They should probably just use this image from the Daily Mail, which really conveys the seriousness of the issue.

Viagra Could Double Risk Of Hearing Loss [Reuters]
Can Taking Viagra Make You Go Deaf? Hundreds Of Cases Of Hearing Loss Reported Among Users [Daily Mail]

Image via mojito.mak[dog]gmail[dot]com/Shutterstock.com